When you’re dealing with migraine pain or feel one coming on, taking medicines to ease the pain may help. You might try medicines you can buy at the store, such as ibuprofen or aspirin with caffeine. Your doctor might also prescribe medicines to take when you get a migraine, along with others that you will take all the time to prevent migraines.
It usually works best to take something as soon as you notice signs of a migraine. This is OK to do for the occasional migraine. But what you might not know is that taking too many pain-relieving medicines to stop migraines in progress can backfire.
Frequent or excessive use of these medicines actually can do the opposite of what you want. It can cause even more headaches. If you then take pain relievers again for the next headache, it sets up a kind of vicious cycle. Your migraines may go away briefly with treatment and then come right back as the medicine wears off.
Doctors even have a name for this. It’s called rebound or medication-overuse headaches (MOH). While this type of headache can sometimes be hard for doctors to recognize right away, it turns out it’s one of the most common chronic headache disorders.
Which Medicines Cause Medication Overuse Headaches?
The short answer is lots. But don’t forget that you might have some migraine medicines you are supposed to take every day. The goal of those medicines is to keep you from getting migraines. You should take those drugs as prescribed, which might mean every day. Preventive migraine medicines don’t cause rebound headaches. They are meant to be taken regularly.
On the other hand, you shouldn’t be taking medicine to relieve migraine pain every day or regularly no matter which one it is. That’s because any type of medicine you might take to relieve your migraines can lead to more headaches and other problems. This includes over-the counter pain relievers and any other pain-relieving drug your doctor might prescribe for you, including:
- Opioids and barbiturates
If your doctor has recommended or prescribed any of these medicines for you, ask how often it’s OK to take it. Ask what to do if you find yourself needing it too much or you notice it isn’t working for you.
Signs of Migraine Medication Overuse
Even if you aren’t taking any of these every day, it still might be too much. How would you know? You might start to notice you are getting headaches more often or that your migraines feel worse. You might notice that the medicine isn’t helping as much as it used to or that you need to take more of it to feel even temporary relief.
If you take ibuprofen at night for a headache and wake up with a headache every morning, or feel like the pain comes back every time the medicine wears off, these are signs you might have MOH. It’s a good idea to write down how often you’re having headaches. Keep track of each time you take a pain reliever to get rid of one.
As a general rule, you shouldn’t have to take any pain relief medicine to get rid of a migraine more than twice a week. If you find that you need it more often, then talk to your doctor. You may have a chronic migraine condition that can be better controlled with preventive treatments. Chronic migraine is defined as having a migraine 15 or more times a month for at least 3 months -- that’s about one every other day on average. Medicines that have butalbital or opioids in them make it more likely for someone with occasional or episodic migraines (0-14 migraine days per month) to develop chronic migraines (more than 15 migraine days per month).
Risks of Migraine Medication Overuse
On top of the risk of more headaches, drugs you might take to relieve migraine pain come with other risks. The specific risks of regularly taking any of these medicines depends on which one it is.
For example, over-the-counter pain medicines like ibuprofen can cause stomach problems, including nausea, diarrhea, bloating, pain, and other issues. Acetaminophen can hurt your liver. Opioids and butalbital both can lead to addiction. It’s really not a good idea to take drugs containing either of these to treat your migraines.
Ask your doctor or pharmacist about any risks or side effects to watch out for with the medicines you’re taking to get rid of migraines.
What to Do If You Are Taking Too Much Migraine Medicine
First, it’s a good idea to keep good records of your headaches and any medicine you are taking. This will make it easier for you and your doctor to know if you’re taking pain relievers more than you should be.
If you’re worried you’re taking too much medicine, contact your doctor right away. Your doctor can help you figure out if there’s a problem and make a plan to stop.
The best way to stop may depend on what kind of medicine you are taking. With some medicines, you can stop all of a sudden or “cold turkey.” With others, it might be better to wean off more slowly.
Remember that you might feel worse for a while as you get off the pain relievers. Especially if you were taking opioids or medicines with butalbital in them, you could have withdrawal symptoms, including:
- Nausea and vomiting
- Runny nose
Make sure you ask your doctor any questions you have about how to stop overusing your medications. Ask them for advice about how to do it safely and other ways you can manage your headaches as your body adjusts.
Preventing Overuse of Migraine Medicines
It’s best to avoid overusing your medicines from the beginning. To prevent medication-overuse or rebound headaches before they start, follow these steps:
- Don’t use pain relievers more than 2 or 3 times a week (or 10 days a month).
- If you notice you’re having headaches 4 days or more every month, let your doctor know. You might need to start taking medicine to prevent migraines.
- Don’t take medicines that may lead to addiction. This includes medicines containing opioids or butalbital.
It also can help to learn what triggers your migraines. Then you can take steps to avoid your common triggers so that you won’t feel like you need pain medicine as often. Common migraine triggers include:
- Not drinking enough water
- Not eating often enough
- Not sleeping enough or sleeping irregularly
- Weather changes
- Strong odors, such as chemicals or perfume
If you find yourself at the drugstore buying bottles of pain medication or taking your prescription pain reliever a lot, don’t wait. Contact your doctor to see how to reduce the amount of medicine you’re taking and get your migraine pain under better control, too.